Nevada, 2005High Wind in Nevada, January 7, 2005
January 7, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 7, 9:00 AM PST, 8 hours 40 minutes earlier.
Area forecast discussion, Jan 7, 9:00 AM PST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
900 AM PST FRI JAN 7 2005
.SHORT TERM...
HEAVY SNOW TAPERING OFF EAST OF SIERRA LATE THIS AFTERNOON AS
S/WV TROUGH ROTATES THROUGH AREA. DEEP 982 MB PARENT SURFACE LOW
OFF WASHINGTON COAST WITH 21 MB GRADIENT BETWEEN TPH AND MFR AT
3 PM RESULTING IN STRONG S-SE WINDS WITH CONSIDERABLE BLOWING AND
DRIFTING SNOW OVER MOST OF EXPOSED AREAS OF SIERRA AND WRN NV
TONIGHT. SNOW BEGAN AROUND 4 AM THIS MORNING AND BY 3 PM TODAY
SNOW ACCUMULATIONS OF 4-8 INCHES WERE MEASURED IN WRN NV VALLEYS TO
8-16 INCHES IN SIERRA ABOVE 7000 FEET. SNOW WILL CONTINUE HEAVY AT
TIMES IN THE SIERRA INTO MONDAY NIGHT WITH HEAVIEST PERIODS SATURDAY
AFTERNOON AND MONDAY AFTERNOON WITH UPPER LEVEL IMPULSES ROTATING
THROUGH. STORM TOTALS OF 5 TO 10 FEET EXPECTED IN THE SIERRA ABOVE
7000 FEET BY MONDAY NIGHT. STRONG WINDS AND HEAVY SNOW LOADING WILL
RESULT IN DANGEROUS AVALANCHE CONDITIONS IN HIGH SIERRA BACK COUNTRY
THROUGH MONDAY. SNOW WILL BE MORE INTERMITENT IN WRN NV VALLEYS BUT
SIGNIFICANT ACCUMULATIONS FROM SPILLOVER WILL OCCUR WEST OF HIGHWAY
395 CORRIDOR WHERE 2 TO 4 FOOT ACCUMULATIONS ARE POSSIBLE
BY MONDAY NIGHT. FURTHER EAST IN WEST CENTRAL NEVADA MAIN PROBLEM
WILL BE STRONG WINDS WITH BLOWING AND DRIFTING SNOW IN EXPOSED
AREAS. MAIN TROUGH AND FRONTAL BAND FORECAST TO MOVE THROUGH THE
AREA MONDAY NIGHT WITH LINGERING SNOW SHOWERS EXPECTED INTO TUESDAY.
CYLKE
.LONG TERM...TUESDAY THROUGH FRIDAY...
TROUGH AXIS OF UPPER LOW PARKED OFF THE PACNW COAST THROUGH THE
WEEKEND WILL MOVE ACROSS NORTHERN CA AND NV TUESDAY WITH THE ECMWF
AND GFS SIMILAR AND THE UK LAGGING FURTHER WEST. BY 00Z WED HOWEVER
THE TROUGH AXIS IS THROUGH WESTERN NV PUTTING FORECAST AREA IN COLD
NORTHERLY FLOW. SOME SNOW SHOWERS MAY PERSIST THROUGH TUESDAY
AFTERNOON BUT THEN EXPECT DRY CONDITIONS FOR WED THROUGH FRIDAY.
WITH FRESH SNOW COVER AND STRONG RADIATIONAL COOLING WILL SEE VERY
COLD MINIMUMS WITH PERSISTENT AREAS OF FREEZING FOG. TEMPERATURES
WILL BE SLOW TO RECOVER DURING THE DAYTIME HOURS DUE TO COLD
OVERNIGHT LOWS EVEN THOUGH 500MB HEIGHTS INCREASE ABOUT 20DM BETWEEN
TUESDAY AND FRIDAY. BY END OF THE WEEK SHOULD SEE READINGS CLOSE TO
NORMALS. HOLLINGSWORTH
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 THRU 10 PM MONDAY.
.SNOW AND BLOWING SNOW ADVISORY NVZ001-004 UNTIL 10 PM
TODAY...
.CA...WINTER STORM WARNING CAZ070>073 THRU 10 PM MONDAY.
&&Hazardous weather outlook, Jan 7, 6:43 AM PST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
643 AM PST FRI JAN 7 2005
CAZ070>073-NVZ001>005-081500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
643 AM PST FRI JAN 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA FROM EARLY FRIDAY MORNING THROUGH MONDAY.
SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV WSWREV/ FOR
ADDITIONAL DETAILS.
WIND ADVISORIES HAVE ALSO BEEN ISSUED FOR AREAS OF WESTERN NEVADA.
SEE THE LATEST WIND ADVISORY MESSAGE /WWUS75 KREV NPWREV/ FOR
FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOWFALL IS EXPECTED TO CONTINUE THROUGH AT LEAST MONDAY BEFORE
TAPERING OFF TO SHOWERS ON TUESDAY. SKIES MAY BEGIN TO CLEAR ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED AND WILL BE MONITORED
REMOTELY BY THE NATIONAL WEATHER SERVICE IN RENO. WEATHER SPOTTERS
ARE ASKED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS AND SNOWFALL
RATES ACCORDING TO ESTABLISHED PROCEDURES TO THE NATIONAL WEATHER
SERVICE.
JBONK
In the hours before
Local storm report, Jan 7, 1:25 PM PST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
125 PM PST FRI JAN 07 2005
CORRECTION
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY SNOW BRIDGEPORT 38.26N 119.22W
01/07/2005 4.0 INCH MONO CA LAW ENFORCEMENT
SINCE 5 AM
0800 AM HEAVY SNOW 5 S RENO 39.47N 119.81W
01/07/2005 4.5 INCH WASHOE NV TRAINED SPOTTER
SINCE 5 AM
0840 AM HEAVY SNOW CARSON CITY 39.17N 119.76W
01/07/2005 3.5 INCH CARSON CITY NV TRAINED SPOTTER
SINCE 5 AM
0843 AM HEAVY SNOW 1 WNW MAMMOTH LAKES 37.65N 118.97W
01/07/2005 6.0 INCH MONO CA TRAINED SPOTTER
SINCE 5 AM
0850 AM HEAVY SNOW 5 W BECKWOURTH 39.81N 120.47W
01/07/2005 4.0 INCH PLUMAS CA TRAINED SPOTTER
SINCE 5 AM
0930 AM HEAVY SNOW CARSON CITY 39.17N 119.76W
01/07/2005 6.0 INCH CARSON CITY NV AMATEUR RADIO
0931 AM HEAVY SNOW 5 E DONNER PEAK 39.30N 120.21W
01/07/2005 6.0 INCH PLACER CA TRAINED SPOTTER
SINCE 4 AM
0940 AM HEAVY SNOW 2 NW GARDNERVILLE 38.96N 119.77W
01/07/2005 8.0 INCH DOUGLAS NV TRAINED SPOTTER
SNOWFALL OVERNIGHT
0950 AM HEAVY SNOW 5 NE SPARKS 39.60N 119.67W
01/07/2005 4.0 INCH WASHOE NV NWS EMPLOYEE
SINCE 5 AM
0955 AM HEAVY SNOW COLD SPRINGS VALLEY 39.67N 119.96W
01/07/2005 5.0 INCH WASHOE NV NWS EMPLOYEE
SINCE 5 AM
1000 AM HEAVY SNOW 10 N RENO 39.68N 119.82W
01/07/2005 4.0 INCH WASHOE NV AMATEUR RADIO
1015 AM HEAVY SNOW STAGECOACH 39.37N 119.37W
01/07/2005 4.0 INCH LYON NV AMATEUR RADIO
1110 AM HEAVY SNOW 5 N VIRGINIA CITY 39.38N 119.64W
01/07/2005 4.00 INCH STOREY NV PUBLIC
1115 AM HEAVY SNOW FREDONYER PASS 40.36N 120.87W
01/07/2005 6.0 INCH LASSEN CA LAW ENFORCEMENT
SINCE 4 AM
&&
SHULZLocal storm report, Jan 7, 2:39 PM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
239 PM PST FRI JAN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SNOW 5 N MINDEN 39.03N 119.77W
01/07/2005 3.0 INCH DOUGLAS NV TRAINED SPOTTER
SINCE SUNRISE
1035 AM SNOW YERINGTON 38.99N 119.16W
01/07/2005 2.0 INCH LYON NV LAW ENFORCEMENT
SINCE SUNRISE
1130 AM HEAVY SNOW WASHOE CITY 39.32N 119.81W
01/07/2005 4.0 INCH WASHOE NV TRAINED SPOTTER
ELEVATION 5230 FEET. SNOWFALL SINCE 6AM PST
1135 AM HEAVY SNOW TAHOE CITY 39.17N 120.14W
01/07/2005 7.0 INCH PLACER CA TRAINED SPOTTER
ELEVATION 6500 FEET. SNOWFALL SINCE 12AM MST
1150 AM HEAVY SNOW WELLINGTON 38.76N 119.38W
01/07/2005 7.0 INCH LYON NV TRAINED SPOTTER
SMITH VALLEY AREA. SNOWFALL SINCE 6AM.
1155 AM HEAVY SNOW STEAD 39.64N 119.88W
01/07/2005 5.0 INCH WASHOE NV AMATEUR RADIO
SINCE SUNRISE.
1200 PM HEAVY SNOW COLD SPRINGS 39.41N 117.84W
01/07/2005 6.5 INCH CHURCHILL NV TRAINED SPOTTER
SINCE 6AM PST.
1200 PM HEAVY SNOW SW RENO 39.54N 119.82W
01/07/2005 5.0 INCH WASHOE NV TRAINED SPOTTER
NEAR CAUGHLIN RANCH. SINCE 6AM.
1233 PM HEAVY SNOW 6 N RENO 39.63N 119.82W
01/07/2005 7.0 INCH WASHOE NV TRAINED SPOTTER
GOLDEN VALLEY. SINCE 6AM PST.
1242 PM HEAVY SNOW S GARDNERVILLE 38.94N 119.74W
01/07/2005 8.0 INCH DOUGLAS NV AMATEUR RADIO
TOPAZ LAKE. SINCE 6AM PST.
1237 PM HEAVY SNOW TRUCKEE 39.33N 120.20W
01/07/2005 9.0 INCH NEVADA CA TRAINED SPOTTER
AG STATION. STORM TOTAL SINCE MIDNIGHT.
1238 PM HEAVY SNOW SLOAT 39.87N 120.73W
01/07/2005 8.0 INCH PLUMAS CA TRAINED SPOTTER
SINCE MIDNIGHT.
1250 PM HEAVY SNOW MOUNT ROSE SKI AREA 39.33N 119.89W
01/07/2005 8.0 INCH WASHOE NV SKI RESORT
SINCE 4AM PST. ELEVATION 9100 FEET.
0115 PM HEAVY SNOW COLD SPRINGS 39.41N 117.84W
01/07/2005 6.0 INCH CHURCHILL NV NWS EMPLOYEE
SINCE 6AM PST.
0220 PM HEAVY SNOW DAYTON 39.24N 119.58W
01/07/2005 5.0 INCH LYON NV TRAINED SPOTTER
SINCE 6AM PST.
0220 PM HEAVY SNOW DAYTON 39.24N 119.58W
01/07/2005 5.0 INCH LYON NV TRAINED SPOTTER
SINCE 6AM PST.
0200 PM SNOW 5 N MINDEN 39.03N 119.77W
01/07/2005 2.0 INCH DOUGLAS NV TRAINED SPOTTER
NEW SNOWFALL SINCE 10AM REPORT.
&&
CSHULZLocal storm report, Jan 7, 4:15 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
415 PM PST FRI JAN 07 2005
CORRECTED
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SNOW 5 N MINDEN 39.03N 119.77W
01/07/2005 3.0 INCH DOUGLAS NV TRAINED SPOTTER
SINCE SUNRISE
1035 AM SNOW YERINGTON 38.99N 119.16W
01/07/2005 2.0 INCH LYON NV LAW ENFORCEMENT
SINCE SUNRISE
1130 AM HEAVY SNOW WASHOE CITY 39.32N 119.81W
01/07/2005 4.0 INCH WASHOE NV TRAINED SPOTTER
ELEVATION 5230 FEET. SNOWFALL SINCE 6AM PST
1135 AM HEAVY SNOW TAHOE CITY 39.17N 120.14W
01/07/2005 7.0 INCH PLACER CA TRAINED SPOTTER
ELEVATION 6500 FEET. SNOWFALL SINCE 12AM MST
1150 AM HEAVY SNOW WELLINGTON 38.76N 119.38W
01/07/2005 7.0 INCH LYON NV TRAINED SPOTTER
SMITH VALLEY AREA. SNOWFALL SINCE 6AM.
1155 AM HEAVY SNOW STEAD 39.64N 119.88W
01/07/2005 5.0 INCH WASHOE NV AMATEUR RADIO
SINCE SUNRISE.
1200 PM HEAVY SNOW COLD SPRINGS VALLEY 39.41N 117.84W
01/07/2005 6.5 INCH WASHOE NV TRAINED SPOTTER
SINCE 6AM PST.
1200 PM HEAVY SNOW SW RENO 39.54N 119.82W
01/07/2005 5.0 INCH WASHOE NV TRAINED SPOTTER
NEAR CAUGHLIN RANCH. SINCE 6AM.
1233 PM HEAVY SNOW 6 N RENO 39.63N 119.82W
01/07/2005 7.0 INCH WASHOE NV TRAINED SPOTTER
GOLDEN VALLEY. SINCE 6AM PST.
1242 PM HEAVY SNOW S GARDNERVILLE 38.94N 119.74W
01/07/2005 8.0 INCH DOUGLAS NV AMATEUR RADIO
TOPAZ LAKE. SINCE 6AM PST.
1237 PM HEAVY SNOW TRUCKEE 39.33N 120.20W
01/07/2005 9.0 INCH NEVADA CA TRAINED SPOTTER
AG STATION. STORM TOTAL SINCE MIDNIGHT.
1238 PM HEAVY SNOW SLOAT 39.87N 120.73W
01/07/2005 8.0 INCH PLUMAS CA TRAINED SPOTTER
SINCE MIDNIGHT.
1250 PM HEAVY SNOW MOUNT ROSE SKI AREA 39.33N 119.89W
01/07/2005 8.0 INCH WASHOE NV SKI RESORT
SINCE 4AM PST. ELEVATION 9100 FEET.
0115 PM HEAVY SNOW COLD SPRINGS VALLEY 39.41N 117.84W
01/07/2005 6.0 INCH WASHOE NV NWS EMPLOYEE
SINCE 6AM PST.
0220 PM HEAVY SNOW DAYTON 39.24N 119.58W
01/07/2005 5.0 INCH LYON NV TRAINED SPOTTER
SINCE 6AM PST.
0220 PM HEAVY SNOW DAYTON 39.24N 119.58W
01/07/2005 5.0 INCH LYON NV TRAINED SPOTTER
SINCE 6AM PST.
0200 PM SNOW 5 N MINDEN 39.03N 119.77W
01/07/2005 2.0 INCH DOUGLAS NV TRAINED SPOTTER
NEW SNOWFALL SINCE 10AM REPORT.
&&
SHULZHigh Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- January 7, 5:40 PM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 50 kt (58 mph) wind gust measured at the DRI wind sensor in southwest Reno.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, January 7 to 11, 200511 deaths · $210 million · 58 kt wind · 13 events
- Avalanche and Flooding in Utah, January 7 to 12, 20053 deaths · 6 injured · $300 million · 99 kt wind · 15 events
- Tornadoes and Damaging Winds in Mississippi, January 7, 2005$1.3 million · F2 · 12 events
- Heavy Rain in California, January 7 to 11, 2005$132 million · 4 events
- Winter Storm and Flood in California, January 7 to 10, 20051 death · 4 events
- Flooding in Kentucky, January 7 to 29, 2005$950,000 · 7 events
- Strong Wind in California, January 7, 20051 injured · $600,000 · 8 events
- High Wind and Strong Wind in California, January 7, 2005$545,000 · 65 kt wind · 5 events
- Winter Storm in California, January 7 to 8, 20053 injured · $135,000 · 2 events
- Heavy Snow in Washington, January 7, 2005$180,000 · 4 events
- Winter Storm in Ohio, January 7 to 8, 2005$100,000 · 1 event
- Strong Wind in California, January 7, 2005$50,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470376.